Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

A student nurse is asked to carry out a procedure they have not been trained to do. What should they do?

  1. AAsk the patient to talk them through it
  2. BExplain that they have not been trained and ask for supervision
  3. CDo it anyway, carefully, to avoid upsetting the team or delaying care
  4. DWatch a video and then do it alone
2.Nursing fundamentalsHard

A patient with COPD and a target saturation of 88–92% is on oxygen. Their SpO₂ is now 97%. What should the nurse do?

  1. ALeave it, because a higher saturation is always better for a patient with COPD
  2. BRemove all oxygen and stop monitoring
  3. CIncrease the oxygen to keep the level high
  4. DReduce the oxygen to bring the saturation back into the target range
3.Clinical nursingMedium

Within which time window is IV thrombolysis generally given for acute ischaemic stroke?

  1. AAt any time within a week
  2. BOnly after 24 hours
  3. CWithin 48 hours of the onset of symptoms
  4. DWithin 4.5 hours of symptom onset
4.Clinical nursingHard

Which drug group is first-line for a prolonged convulsive seizure?

  1. AAntihistamines, such as chlorphenamine
  2. BBeta-blockers, such as bisoprolol or atenolol
  3. CBenzodiazepines, such as buccal midazolam or IV lorazepam
  4. DOpioids, such as morphine or diamorphine, given intravenously
5.Arterial blood gas interpretationMedium
pH7.357.457.43PaCO₂mmHg354556HCO₃⁻mmol/L222636uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.43, PaCO₂ 56 mmHg (7.5 kPa) and HCO₃⁻ 36 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.43PaCO₂ 56 mmHg (7.5 kPa)HCO₃⁻ 36 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 40% oxygen shows PaO₂ 56 mmHg (7.5 kPa) and PaCO₂ 30 mmHg (4.0 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 40%PaO₂ 56 mmHg (7.5 kPa)PaCO₂ 30 mmHg (4.0 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes spontaneously, says inappropriate, random words and shows as the best motor response: moves a hand to the site of pressure (localises). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
8.Clinical assessment scoresHard
low riskmoderate riskhigh risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: holds on to furniture; IV therapy or saline lock: yes; gait: weak; mental status: knows own limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.

  1. 1low risk
  2. 2moderate risk
  3. 3high risk
9.Enteral & parenteral nutrition calculationsMedium
55 g/L1.3 g/kg/day60 mL/h72 kg16 h/day10 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 72 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 55 g of protein per litre and runs at 60 mL/h for 16 hours a day. A protein powder supplies 10 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

72 kg1.3 g/kg/day55 g/L60 mL/h · 16 h10 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
13 kgdextrose 12.5%54 mL/hGIR = ? mg/kg/min

Practice exercise (made-up values, not clinical guidance). A child who weighs 13 kg receives 12.5% dextrose at 54 mL/h. Find the glucose infusion rate GIR in mg/kg/min. Round to two decimal places.

13 kg12.5%54 mL/h
GIR = mg/kg/min
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVraterhythmP wavesPR intervalQRS duration

Interpret this lead II strip with the five steps in order: rate, rhythm, P waves, PR interval, QRS duration. At which step do you find the first abnormal finding? Click it.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1rate
  2. 2rhythm
  3. 3P waves
  4. 4PR interval
  5. 5QRS duration
13.Prioritization & delegationMedium

A nurse cannot read part of a medication order. What should the nurse do?

  1. AContact the prescriber to clarify the order before giving the drug
  2. BAsk another nurse to guess what the order most likely says, then give it
  3. CGive the usual dose of the drug the nurse thinks was meant
  4. DSkip the drug and not tell anyone until the next ward round
14.Prioritization & delegationHard

Which delegation is appropriate for a nursing assistant?

  1. AGiving the first meal to a patient whose swallowing has not yet been screened after a stroke
  2. BChecking a newly placed nasogastric tube before the first feed
  3. CMonitoring a patient during the first 15 minutes of a blood transfusion
  4. DCollecting a routine urine specimen from a stable patient
15.Infection control & patient safetyMedium

A nurse who wears prescription glasses must irrigate a wound where splashing is likely. Which eye protection is suitable?

  1. AGoggles or a face shield worn over the glasses
  2. BNo eye protection, if the nurse stands to one side
  3. CThe glasses with a surgical mask
  4. DThe prescription glasses alone
16.Infection control & patient safetyHard

During a disaster, the hospital needs to free beds quickly. Which patient is the best candidate for early discharge?

  1. AA patient on a ventilator in the intensive care unit who is slowly improving
  2. BA patient with ongoing chest pain awaiting cardiac tests
  3. CA patient on an IV heparin infusion that is still being adjusted
  4. DA patient admitted overnight for observation who is now stable with normal tests
17.Lab values & electrolytesMedium

A patient takes low-dose methotrexate weekly for rheumatoid arthritis. Which laboratory tests are monitored regularly?

  1. AComplete blood count, liver tests and kidney function
  2. BTroponin, creatine kinase and myoglobin
  3. CSerum lithium, sodium and urine specific gravity
  4. DSerum amylase, lipase and blood ketones
18.Lab values & electrolytesHard

Which cerebrospinal fluid (CSF) pattern most strongly suggests bacterial meningitis?

  1. AClear fluid, normal glucose, mildly raised protein, lymphocytes
  2. BCloudy fluid, low glucose, high protein, many neutrophils
  3. CClear fluid, normal glucose, normal protein, no white cells
  4. DClear fluid, high glucose, low protein, many red cells

3Solutions

1.Nursing fundamentals

Answer: B · Explain that they have not been trained and ask for supervision

Why this is the answer

Nurses and students must only practise within their competence. Saying so, and asking to observe or be supervised, protects the patient and the student.

Answer

B · Explain that they have not been trained and ask for supervision
2.Nursing fundamentals

Answer: D · Reduce the oxygen to bring the saturation back into the target range

Why this is the answer

For patients at risk of hypercapnia, saturations above the target can raise CO₂ levels. The oxygen should be reduced step by step to the prescribed range, with continued monitoring.

Answer

D · Reduce the oxygen to bring the saturation back into the target range
3.Clinical nursing

Answer: D · Within 4.5 hours of symptom onset

Why this is the answer

Thrombolysis with alteplase is generally given within 4.5 hours of onset after a scan excludes haemorrhage. Knowing when the patient was last seen well is therefore essential.

Answer

D · Within 4.5 hours of symptom onset
4.Clinical nursing

Answer: C · Benzodiazepines, such as buccal midazolam or IV lorazepam

Why this is the answer

Benzodiazepines enhance GABA and are first-line for seizures lasting over five minutes. If seizures continue, second-line antiepileptic drugs are given and senior help is needed.

Answer

C · Benzodiazepines, such as buccal midazolam or IV lorazepam
5.Arterial blood gas interpretation

Answer: fully compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.43: within 7.35–7.45
PaCO₂ 56 mmHg: high (35–45)
HCO₃⁻ 36 mmol/L: high (22–26)

Compensation

Clinically, also check the expected compensation: for a metabolic alkalosis PaCO₂ ≈ 0.7·HCO₃⁻ + 21 = 44.2–48.2 mmHg, so the measured 56 mmHg points to an additional respiratory acidosis (a mixed disorder). The answer above is the ROME exam classification.

fully compensated

Answer

fully compensated
6.Arterial blood gas interpretation

Answer: A–a gradient = 191.7 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.4·713 − 30/0.8 = 285.2 − 37.5 = 247.7 mmHg

Gradient

A–a = 247.7 − 56 = 191.7 mmHg

Answer

A–a gradient = 191.7 mmHg
7.Clinical assessment scores

Answer: moderate

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes spontaneously → 4
V: says inappropriate, random words → 3
M: moves a hand to the site of pressure (localises) → 5

Add

GCS = 4 + 3 + 5 = 12

Severity

GCS 12 → moderate

Answer

moderate
8.Clinical assessment scores

Answer: high risk

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: holds on to furniture → 30
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 30 + 20 + 10 + 0 = 60

Risk level

60 → high risk

Answer

high risk
9.Enteral & parenteral nutrition calculations

Answer: n = 5

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·72 = 93.6 g/day

Protein from the feed

60·16 = 960 mL = 0.96 L
0.96·55 = 52.8 g/day

Shortfall

ΔP = 93.6 − 52.8 = 40.8 g

Scoops

40.8/10 = 4.08 → n = 5

Answer

n = 5
10.Enteral & parenteral nutrition calculations

Answer: GIR = 8.65 mg/kg/min

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Dextrose concentration

12.5% = 125 mg/mL

Dextrose per minute

125·54/60 = 112.5 mg/min

Per kilogram

GIR = 112.5/13 = 8.654 ≈ 8.65 mg/kg/min

Answer

GIR = 8.65 mg/kg/min

Shortcut: GIR = % dextrose × mL/h/(6 × kg).

11.ECG rhythm strip interpretation

Answer: QTc = 0.392 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10 × 0.04 = 0.40 s
RR = 26 × 0.04 = 1.04 s

Bazett’s formula

QTc = 0.40/√1.04 = 0.40/1.02 = 0.392 s

Answer

QTc = 0.392 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (392 ms)

12.ECG rhythm strip interpretation

Answer: P waves

Five steps for every strip: 1. rate (300 or 1500 method, or the 6-second method if irregular); 2. rhythm: are the R–R intervals equal; 3. P waves: present, upright in lead II, one before every QRS and all alike; 4. PR interval: 0.12–0.20 s and constant; 5. QRS duration: below 0.12 s. Only after the five steps name the rhythm. Normal sinus rhythm passes all five: 60–100/min, regular, upright P before every QRS, PR 0.12–0.20 s, QRS below 0.12 s.

Five steps

1. Rate: R–R = 23 small boxes, 1500 ÷ 23 ≈ 65 per minute.
2. Rhythm: regular, every R–R is 0.92 s.
3. P waves: none visible.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s).

First abnormal step

P waves → accelerated junctional rhythm

Answer

P waves
13.Prioritization & delegation

Answer: A · Contact the prescriber to clarify the order before giving the drug

Why this is the answer

An unclear order must be clarified with the prescriber before the medication is given. Guessing or ignoring the order can harm the patient.

Answer

A · Contact the prescriber to clarify the order before giving the drug
14.Prioritization & delegation

Answer: D · Collecting a routine urine specimen from a stable patient

Why this is the answer

Collecting a routine urine sample from a stable patient is predictable and delegable. Confirming tube placement, feeding before a swallow screen and monitoring the start of a transfusion all need nursing assessment.

Answer

D · Collecting a routine urine specimen from a stable patient
15.Infection control & patient safety

Answer: A · Goggles or a face shield worn over the glasses

Why this is the answer

Prescription glasses do not protect against splashes from the sides, top or bottom. Goggles or a face shield that fit over them are worn when splashes are likely.

Answer

A · Goggles or a face shield worn over the glasses
16.Infection control & patient safety

Answer: D · A patient admitted overnight for observation who is now stable with normal tests

Why this is the answer

In a surge, stable patients who could be safely cared for at home are discharged first. Patients who are unstable or need close monitoring or titrated infusions must stay.

Answer

D · A patient admitted overnight for observation who is now stable with normal tests
17.Lab values & electrolytes

Answer: A · Complete blood count, liver tests and kidney function

Why this is the answer

Methotrexate can cause bone marrow suppression, liver toxicity and, as it is cleared by the kidneys, toxicity when kidney function falls. The CBC, liver tests and creatinine are checked regularly, and folic acid is usually given to reduce adverse effects.Checked against: Methotrexate · StatPearls (NCBI Bookshelf) (2024)

Answer

A · Complete blood count, liver tests and kidney function
18.Lab values & electrolytes

Answer: B · Cloudy fluid, low glucose, high protein, many neutrophils

Why this is the answer

Bacterial meningitis typically gives cloudy CSF with many neutrophils, high protein and low glucose, because bacteria and white cells use glucose. Viral meningitis usually shows lymphocytes with a normal glucose; option C is normal CSF.Checked against: CSF glucose test · MedlinePlus (NIH) (2025); CSF cell count · MedlinePlus (NIH) (2025); CSF total protein · MedlinePlus (NIH) (2025)

Answer

B · Cloudy fluid, low glucose, high protein, many neutrophils

ExamProblems · examproblems.com/courses/nursing-fundamentals